Oral PrEP and side-effects

Just like with any new medication, side effects can happen when you start taking oral PrEP. Through lots of research and tests, called clinical trials, we know that most people have very few side effects, if they experience any.

The most common side effect is that people may feel a little bit nauseous (the feeling that you want to throw up or be sick). Other common side effects are headaches, vomiting, dizziness, and changes in appetite (e.g. not feeling hungry or not wanting to eat anything). 

The good news is that only 2 in 10 people who start PrEP have side effects, the side effects are mild (they won’t be too bad) and go away within a few weeks.

If you’re reading this and you’ve already started oral PrEP and you have any side effects that you’re worried about, go back to your clinic, and talk to them about these. They’ll be able to give you counselling or medication to help you stop the side effects from happening. Don’t just stop taking oral PrEP!

Remember! The side effects usually last only two weeks and keeping yourself HIV negative when you’re at high risk of infection, will make a big difference for the rest of your life.

Watch this message from MTV Shuga Actresses on PrEP and possible side effects.

Click here to find your nearest clinic offering PrEP.

Want to find out the difference between PrEP, PEP and ART? Click here

Khanyi is a young woman who started PrEP and kept a daily video diary of her experience, side effects and emotional journey. Watch her video

Share Article:
Share on facebook
Share on twitter
Share on whatsapp